Connecticut, 2012

Hail and Damaging Wind in Connecticut, July 18, 2012

July 18, 2012 · NWS ALY · 3 events in 1 county or zone

A very warm and humid air mass was in place across all of Connecticut. At the surface, a cold front was moving south across northern New York and southern Vermont during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place across all of Connecticut. At the surface, a cold front was moving south across northern New York and southern Vermont during the early afternoon hours. With the unstable air mass in place, the approaching front allowed severe thunderstorms to develop across southern New York and western Connecticut by the mid afternoon hours. Some of these thunderstorms produced large hail and damaging wind gusts as they organized into a line. Thunderstorms moved south and east of the area by the late afternoon with the passage of the cold front, ending the threat for severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 12:45 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 18, 12:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT WED JUL 18 2012

.SYNOPSIS...
A COLD FRONT WILL SAG FROM THE SLOWLY SOUTH ACROSS SOUTHEAST NEW
YORK AND SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING...STALLING
ACROSS THE MID ATLANTIC STATES THURSDAY NIGHT. HIGH PRESSURE WILL
BUILD INTO THE REGION FROM ONTARIO AND QUEBEC THURSDAY BRINGING MUCH
LESS HUMID AND MORE SEASONABLE CONDITIONS TO THE REGION...HOWEVER
LOW PRESSURE RIPPLING EAST ALONG THE STALLED FRONT TO OUR SOUTH WILL
PUSH CLOUDS AND SCATTERED SHOWERS INTO THE SOUTHERN PARTS OF THE
REGION FRIDAY. HIGH PRESSURE WILL TAKE CONTROL TO START THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 125 PM EDT...BASED ON TEMP/DEWPOINT OBS OVER THE PAST FEW
HOURS...A HEAT ADVISORY HAS BEEN ISSUED FOR THE MID HUDSON
VALLEY...CENTRAL AND SOUTHERN TACONICS...AND LITCHFIELD COUNTY
UNTIL 7 PM. THE COMBINATION OF TEMPS CLIMBING INTO THE LOWER TO
MID 90S WITH DEWPOINTS IN THE LOWER 70S HAVE RESULTED IN HEAT
INDEX VALUES EXCEEDING 100 IN THESE AREAS. COOLER TEMPS AND LESS
HUMID CONDITIONS ARE OCCURRING FARTHER NORTH.

UPDATE FOR ISSUANCE OF SEVERE THUNDERSTORM WATCH 490 FOR AREAS
SOUTH AND EAST OF THE CAPITAL REGION INCLUDING
GREENE...ULSTER...DUTCHESS...COLUMBIA...BERKSHIRE AND LITCHFIELD
COUNTIES.

OVERALL THINKING HAS NOT CHANGED SINCE EARLY THIS MORNING...WITH
THE SEVERE THREAT FOCUSED ON AREAS SOUTH AND EAST OF THE CAPITAL
REGION. OBSERVATIONS AT NOON CONTINUE TO SUPPORT THIS
THINKING...AS THE FIRST FRONTAL BOUNDARY DEPICTED WELL BY STRATUS
CLOUD DECK DRAPED FROM COASTAL MAINE SOUTHWESTWARD THROUGH
SOUTHERN VERMONT AND THE CAPITAL REGION...MOHAWK/SCHOHARIE VALLEY
THROUGH THE WESTERN/SOUTHERN TIER OF NY. EVEN THOUGH SURFACE DEW
POINTS ARE STILL RELATIVELY HIGH IN THIS AREA...MORE STABLE AIR IS
SLOWLY WORKING IN...WITH SURFACE PRESSURE RISES NOTED IMMEDIATELY
NORTH OF THIS BOUNDARY. THE REAL DEW POINT BOUNDARY IS STILL
DISPLACED FARTHER NORTH OVER NORTHERN NEW YORK AND NEW ENGLAND AND
WILL SLOWLY DRIFT SOUTHWARD.

THERE IS QUITE A GRADIENT TO THE SURFACE BASED CAPE SETTING
UP...WITH ALREADY 2000-3000 J/KG JUST SOUTH OF THE CAPITAL REGION
TO NEAR ZERO ACROSS NORTHERN AREAS. SUNNY SKIES IN THE WARM
SECTOR WILL CONTINUE TO RESULT IN FURTHER DESTABILIZATION WITH
FORECAST CAPE VALUES EXPECTED AROUND 2500-4000 J/KG THIS
AFTERNOON. WITH THE SOUTHWARD ADVANCING BOUNDARY AND DEEP LAYER
SHEAR OF AROUND 30-40 KT...THERE WILL BE THE POTENTIAL FOR
ORGANIZED DEEP CONVECTION WITH MULTICELL CLUSTERS AND BOWING
SEGMENTS.

12Z SOUNDINGS INDICATED BETTER MID LEVEL LAPSE RATES AT OKX AND
CHH...WHICH COULD EXTEND INTO OUR SOUTHERN AREAS NEAR KPOU. SO
WIND APPEARS TO BE THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE
RULED OUT ESPECIALLY WHERE MID LEVEL LAPSE RATES REMAIN STEEP.
WILL ALSO CONTINUE TO MENTION DOWNPOURS WITH ANY T-STORMS WITH
HIGH PWATS OF 1.50 TO NEAR 2.00 INCHES.

CONVECTION SHOULD DECREASE TOWARDS SUNSET AS THE BOUNDARY
CONTINUES TO PROGRESS SOUTHWARD...ENDING THE SEVERE THREAT.

CDFNT REACHES LONG ISLAND SOUND THIS EVENING...DECELERATING ACROSS
THE MID ATLC STATES. NAM/00 UTC ECMWF BRING SUFFICIENT DRYING INTO
FCA TO CLEAR SKIES IN MOST AREAS TNGT...EXCEPT ALONG S TIER OF FCA
WHERE WK WVS OF LOW PRESSURE ALONG STALLING FRONT KEEP CLOUDS IN
PLACE. TD WILL DROP INTO THE 50S INS MOST AREAS AND LOW 60S
SOUTHEAST...WITH CONDITIONS BCMG MORE COMFORTABLE. WINDS WILL TURN
N OVERNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THUR 500HPA TROF AXIS SWEEPS E OF RGN...SFC HIGH AXIS BUILDS SE FM
ONT/QB..AND MOST OF AREA WILL BE IN STRONG SUBSIDENCE WITH NOTHING
MORE THAN FAIR WX CU.  AS HAS BEEN THE CASE THE PST FEW RUNS..THE
MDL SUITE CONTS TO STALL TDYS CDFNT E/W ACROSS MID ATLC STATES WITH
12UTC NAM/GEM DOING SO NR MASON DIXON LINE. WHILE N PTNS OF FCA WILL
SEE SUNNY SKIES...CLOUDS WILL BE ENOUGH TO BRING PS CONTS IN MID
HUD VLY AND CT. GEM EVENG BRINGS THICKER CLOUDS AND THREAT OF MORE
-SHRA TO S TIER THU.

THU NT AND FRI 500HPA SHORT WV RIPPLES EAST ACROSS THE FRONT
STALLED NR MASON/DIXON LINE WITH WK CYCLOGEN RESPONSE IN
GFS/NAM WHILE GEM EXITS THIS FEATURE AS IT WAS PROBABLY 12 HOURS
FASTER IN ITS HANDLING. THE 12UTC NAM IS MORE AGGRESSIVE PUSHING
CLOUDS AND THREAT OF -SHRA AS FAR N AS MHWK VLY DURING THE DAY
FRI. THE GFS HAS THE SAME FEATURES ALL 50-75 MILES FURTHER S...BUT
STILL SUG QUITE A BIT OF CLOUDS ACROSS MID HUD VL AND W CT.

WITH THIS MUCH CLOUDINESS TO THE SOUTH...TEMPS WILL BE COOLER
SOUTH AND WARMER FURTHER N WHERE SKIES WILL REMAIN MS. TEMPS FRI N
AREAS WILL REACH MID 70S HIR TRRN TO LOW 80S IN VLYS...BUT STRUGGLE
TO GET OUT OF THE 60S AND LOW 70S ALONG S TIER IN THE CLOUDS.

FRIDAY NT WEAK 500 HPA EXITS RGN AND FRONTAL BOUNDARY SAGS SOUTH
OUT OF RANGE...AS SFC HIGH BUILDS ACROSS NY/NEW ENG SAT SLIDING
OFFSHORE SAT NT. SAT SHOULD BE A DRY DAY WITH COMFORTABLE
HUMIDITY...LIGHT WINDS AND SEASONABLE TEMPS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE LONG TERM PERIOD IS EXPECTED TO START DRY WITH THE POSSIBILITY
OF SOME UNSETTLED WEATHER LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

TEMPS AND HUMIDITY WILL START TO INCREASE SLOWLY AS THE RIDGE OF
HIGH PRESSURE SLIDES OFF THE EASTERN SEABOARD AND A RETURN FLOW
STARTS TO DEVELOP. DRY WEATHER IS EXPECTED TO CONTINUE THROUGH
SUNDAY MORNING WITH WIDELY SCATTERED TO SCATTERED SHOWERS DEVELOPING
SUNDAY AFTERNOON AND CONTINUING INTO SUNDAY EVENING AS A COLD FRONT
DROPS SOUTHEAST TOWARD THE SAINT LAWRENCE VALLEY. EXPECT A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY INTO MONDAY EVENING AS
THE COLD FRONT WORKS SOUTHEASTWARD THROUGH THE FA ENDING UP ACROSS
SOUTHEAST NY AND SOUTHERN NEW ENGLAND TUESDAY MORNING.

H8 TEMPS ARE EXPECTED TO RISE FROM +10 TO +11 C SATURDAY MORNING TO
+15 TO +17 C LATE SUNDAY AHEAD OF THE COLD FRONT AND THEN DROP TO
+10 TO +14 C BY LATE TUESDAY IN THE WAKE OF THE COLD FRONT.

EXPECT HIGHS ON SATURDAY TO BE IN THE MID 70S TO LOWER 80S...UPPER
70S TO MID 80S ON SUNDAY AND MONDAY...AND LOWER 70S TO MID 80S ON
TUESDAY. LOWS ARE GENERALLY EXPECTED TO BE IN THE MID 50S TO MID
60S...SATURDAY NIGHT THROUGH MONDAY NIGHT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS FOR THE TAF SITES...HOWEVER...COLD FRONT WAS
MOVING SOUTH TOWARD THE MID HUDSON VALLEY WHERE A LINE OF CONVECTION
HAS DEVELOPED.  THIS WILL BE THE PROBLEMATIC TAF FOR KPOU WHERE WE
WILL PLACE A TEMPO GROUP FOR CONVECTION THIS AFTERNOON.

TO THE NORTH OF THIS CONVECTION...WINDS HAVE BECOME NORTHERLY WITH A
MORE STABLE AIR MASS AND THIS TREND WILL CONTINUE INTO TONIGHT.  THE
POTENTIAL FOR FOG APPEARS MINIMAL AT THIS TIME AND WE WILL LEAVE OUT
OF THE TAFS AT THIS TIME.

ADDITIONAL HIGH LEVEL MOISTURE WILL MOVE INTO THE REGION DURING
THURSDAY AS A SHORT WAVE INTERACTS WITH THE FRONTAL BOUNDARY AND
ADVECTS MOISTURE BACK NORTH.

OUTLOOK...
THU NT-FRI NT...KGFL-KALB-KPSF...VFR WITH NO SIG WX.
KPOU...VFR...CHC MVFR WITH -SHRAS.
SAT-SUN...VFR...NO SIG WX.
MON...MAINLY VFR...SLIGHT CHC -SHRA/-TSRA.

&&

.FIRE WEATHER...
A COLD FRONT WILL SLOWLY MOVE SOUTHWARD ACROSS EASTERN NEW YORK AND
WESTERN NEW ENGLAND TODAY WITH SOME SHOWERS AND THUNDERSTORMS.  A
BROAD AREA OF HIGH PRESSURE WILL BUILD IN FROM JAMES BAY TONIGHT
INTO THURSDAY WITH SEASONABLE TEMPERATURES AND LESS HUMID
CONDITIONS.

RELATIVE HUMIDITY VALUES WILL LOWER TO 40-70 PERCENT TODAY...AND
RECOVER TO 90 TO 100 PERCENT TONIGHT. EXPECT MINIMUM RH VALUES OF
25 TO 50 PERCENT THURSDAY AFTERNOON.

THE WINDS WILL BE FROM THE WEST OR NORTHWEST AT 5 TO 15 MPH
TODAY...AND DECREASE TO LESS THAN 10 MPH TONIGHT. NORTH WINDS OF 5
TO 15 MPH WILL BE COMMON ON THURSDAY.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED ON THE MAIN STEM RIVERS OVER THE
NEXT 5 DAYS.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A FRONTAL PASSAGE
TODAY WILL PRODUCE SOME HEAVY RAINFALL DUE TO A SHORT PERIOD OF
ANOMALOUSLY HIGH PRECIPITATELY WATER VALUES IN THE 1.5 TO 2 INCH
RANGE. SOME PONDING OF WATER ON ROADWAYS OR POOR DRAINAGE FLOODING
IS POSSIBLE ESPECIALLY FROM THE CAPITAL REGION SOUTH. ZONAL FLASH
FLOOD GUIDANCE VALUES REMAIN HIGH FOR MID JULY. THE POTENTIAL FOR
FLASH FLOODING IS LOW AT THIS TIME IN THE ALY HYDRO SERVICE AREA.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ001-013.
NY...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NYZ059>061-
     064>066.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SNYDER
NEAR TERM...SNYDER/JPV
SHORT TERM...WASULA
LONG TERM...11
AVIATION...BGM
FIRE WEATHER...WASULA
HYDROLOGY...WASULA

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 18, 12:35 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT WED JUL 18 2012

CTZ001-013-NYZ059>061-064>066-191100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
135 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON
VALLEY...CENTRAL AND SOUTHERN TACONICS...AS WELL AS NORTHWESTERN
CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES.

IN EAST CENTRAL NEW YORK...GREENE...ULSTER...COLUMBIA...DUTCHESS.

IN NORTHWEST CONNECTICUT...LITCHFIELD.

MAZ001-025-NYZ058-063-191100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-WESTERN GREENE-WESTERN ULSTER-
135 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BERKSHIRE COUNTY IN WESTERN
MASSACHUSETTS AND THE EASTERN CATSKILLS IN EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES.

IN EAST CENTRAL NEW YORK...GREENE...ULSTER.

IN WESTERN MASSACHUSETTS...BERKSHIRE.

NYZ039>041-043-047>054-083-084-VTZ013>015-191100-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
135 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN
MOHAWK VALLEY...SCHOHARIE VALLEY...GREATER CAPITAL DISTRICT...LAKE
GEORGE SARATOGA REGION...NORTHERN TACONICS...AS WELL AS SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AHEAD OF A COLD FRONT. SOME LOCALLY HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038-042-082-191100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
NORTHERN FULTON-
135 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN
ADIRONDACKS...AS WELL AS THE WESTERN MOHAWK VALLEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 18, 10:00 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     LONG LAKE               43.97N  74.42W
07/17/2012                   HAMILTON           NY   EMERGENCY MNGR

            TREES DOWN.

&&

EVENT NUMBER ALY1200120

OKEEFE
Special weather statement, Jul 18, 11:49 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT WED JUL 18 2012

NYZ060-061-065-066-181715-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-WESTERN COLUMBIA NY-
EASTERN COLUMBIA NY-
1249 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM IN

  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS AROUND 50
MPH...FREQUENT LIGHTNING.  THIS STORM WAS LOCATED NEAR LIVINGSTON...
OR ABOUT 8 MILES SOUTHEAST OF CATSKILL...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
ANCRAM...6 MILES WEST OF COPAKE AND 7 MILES NORTH OF PINE PLAINS BY
115 PM EDT

LAT...LON 4206 7393 4218 7387 4220 7385 4222 7386
      4223 7385 4221 7348 4194 7355
TIME...MOT...LOC 1649Z 288DEG 12KT 4211 7377

SNYDER/KOLECI
Special weather statement, Jul 18, 12:03 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
103 PM EDT WED JUL 18 2012

NYZ063>066-181730-
WESTERN ULSTER NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-
103 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM IN

  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS AROUND 50
MPH.  THIS STORM WAS LOCATED NEAR HURLEY...OR ABOUT 7 MILES SOUTHWEST
OF KINGSTON...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
KINGSTON BY 110 PM EDT
PORT EWEN BY 115 PM EDT
STAATSBURG...RHINEBECK AND 6 MILES NORTH OF HYDE PARK BY 120 PM EDT
STANFORDVILLE AND 8 MILES NORTHWEST OF MILLBROOK BY 130 PM EDT

LAT...LON 4195 7361 4173 7365 4180 7422 4198 7419
TIME...MOT...LOC 1703Z 277DEG 27KT 4188 7408

WRS/VTK
Special weather statement, Jul 18, 12:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
156 PM EDT WED JUL 18 2012

CTZ001-181830-
NORTHERN LITCHFIELD CT-
156 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR WINSTED...OR
ABOUT 7 MILES NORTHEAST OF TORRINGTON...AND MOVING SOUTHEAST AT 40
MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW HARTFORD BY 200 PM EDT

LAT...LON 4191 7290 4188 7294 4185 7295 4183 7293
      4180 7296 4179 7301 4191 7331 4204 7313
      4204 7304 4203 7300 4197 7302 4198 7291
      4197 7288
TIME...MOT...LOC 1755Z 296DEG 36KT 4191 7304

WRS/VTK

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 18, 1:05 PM EST
Where
Litchfield County, 0.2 mi ESE of Sharon
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.879, -73.476

Multiple trees and wires were reported down due to thunderstorm winds in Sharon.

Hail, Litchfield

When
July 18, 1:15 PM EST to 1:18 PM EST
Where
Litchfield County, 1.81 mi ESE of Cornwall
Measured
1 in hail
Reported by
Public
Coordinates
41.822, -73.297

Quarter sized hail was reported during a thunderstorm at Mohawk Mountain Ski Area.

Hail, Litchfield

When
July 18, 1:15 PM EST to 1:18 PM EST
Where
Litchfield County, 0.95 mi N of Cornwall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.844, -73.330

Quarter sized hail was reported during a thunderstorm in Cornwall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387874, 387872, 387873.